Skip to main content

Dr. Roger Humphries on overdose awareness – and how you can help

August 31, 2020 / in Our people, Wellness, Mental Health, News & events / by UK HealthCare

Monday, August 31 is International Overdose Awareness Day – a global event aimed at raising awareness of overdose and spreading the message that overdose death is preventable. 

Every year, thousands of people from all walks of life die from preventable drug overdose, so we sat down with Dr. Roger Humphries, chair of the UK Department of Emergency Medicine, to discuss the important work we’re doing to reduce and treat drug overdoses – and how you can help.

Are overdoses on the rise?

Over the last few years, overdoses had been trending downward for a variety of reasons likely related to all of the efforts to improve treatment for patients with addiction as well as the availability of intranasal naloxone (Narcan).

However, COVID-19 is causing a great deal of stress and disruption, and while we don’t have the official numbers, we do know that overdoses are on the rise again.

What work is UK HealthCare doing to reduce overdoses?

Throughout UK HealthCare there are a lot of efforts to reduce overdoses. We are working in the emergency department to train all of our staff to make sure that we offer Narcan to people at risk. It’s incredibly important that people have access to Narcan and be able to administer it if they think someone is suffering from an opioid overdose.

We’re also encouraging patients with opioid use disorder, or OUD, to be treated with medication assisted therapy, and we’re using Suboxone in the ED to help patients in acute withdrawal. Suboxone – a combination of buprenorphine and naloxone – is a very safe treatment for patients with OUD and can actually help protect patients from overdose.

We’re encouraging patients to get into treatment. Once patients are in treatment, like at our First Bridge Clinic, they are much less likely to overdose.

But most importantly for the public, we’re doing lots of awareness about Narcan. The more people who can administer it, the better.

What is naloxone (Narcan)? How does it work?

Narcan is the antidote for an opioid overdose. It is an incredibly safe drug. Basically, it is an opioid receptor blocker, and it will reverse the lethal effects of opioids like respiratory depression – either from a prescribed medicine or illicit drugs.

Who should carry naloxone?

Anyone who has a relative or friend with opioid use disorder should definitely carry it and have it on them at all times. People who either take opioids or have family members or friends who take opioids for chronic pain should also have it available.

Think of naloxone as a safe and incredibly effective miracle drug for opioid overdose – it really should be in a first aid kit that you carry with you in the car. Having this drug available at the right time could absolutely save someone’s life.

Is naloxone training available to everyone?

Yes. There is training available online and in-person frequently. Narcan is simple to use and easy to administer. It does not take any significant medical skills – it’s an intranasal prescription, so it works just like an over the counter nasal spray. 

You do have to have a prescription for naloxone, but many pharmacies (including UK Pharmacy Services) are able to train people, give them a prescription and dispense Narcan all at the same time. 

Who is at risk for overdose, and how do we recognize an overdose?

Anyone with OUD or a history of overdose is at increased risk. People who take opioids for chronic pain are at risk, or anyone who takes an opioid with a sedative at the same time. Drug use is far and away the biggest risk – injection use especially.

The signs of an overdose are a decreased level of consciousness and slowed or stopped breathing. Small pupils is another sign, or if someone is not acting normal or is unresponsive. 

If someone is having an overdose, what should we do?

Give intranasal Narcan, call 911, and start rescue breathing if you know how. 


Share

Health Matters Logo